Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 53, NWS Twin Cities, MN

June 17, 2024Pope County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 17, 2024, 10:32 PM CDT for Pope County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2024, 10:32 PM CDT (03:32 UTC)
Expired
Jun 17, 2024, 11:00 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Pope County, MN

The radar

The Minneapolis radar (KMPX), 175 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 11:05 PM CDTHAIL 1Starbuck, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WUUS53 KMPX 180332
SVRMPX
MNC121-180400-
/O.NEW.KMPX.SV.W.0053.240618T0332Z-240618T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1032 PM CDT Mon Jun 17 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pope County in west central Minnesota...

* Until 1100 PM CDT.

* At 1032 PM CDT, a severe thunderstorm was located over Starbuck, or
  17 miles east of Morris, moving north at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Glenwood, Starbuck, Lowry, Long Beach, Lake Minnewaska, and Glacial
  Lakes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4552 9550 4554 9563 4575 9564 4573 9535
TIME...MOT...LOC 0332Z 194DEG 24KT 4557 9556 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CTG
1 follow-up statement
643 
WWUS53 KMPX 180356
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1056 PM CDT Mon Jun 17 2024

MNC121-180406-
/O.EXP.KMPX.SV.W.0053.000000T0000Z-240618T0400Z/
Pope MN-
1056 PM CDT Mon Jun 17 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POPE COUNTY WILL
EXPIRE AT 1100 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4552 9550 4554 9563 4575 9564 4573 9535
TIME...MOT...LOC 0356Z 194DEG 24KT 4572 9551 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:34 PM CDT, 6 hours 58 minutes earlier. Its key messages:

  • Widespread thunderstorms overnight will produce rainfall amounts of one to two inches with locally higher amounts.
  • Low-end severe thunderstorm risk exists over southern Minnesota this afternoon and evening.
  • Additional thunderstorms likely Tuesday and Tuesday night, some of which could be strong to severe with additional heavy rainfall.
Area forecast discussion, Jun 17, 3:34 PM CDT, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
334 PM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Widespread thunderstorms overnight will produce rainfall
  amounts of one to two inches with locally higher amounts.

- Low-end severe thunderstorm risk exists over southern
  Minnesota this afternoon and evening.

- Additional thunderstorms likely Tuesday and Tuesday night,
  some of which could be strong to severe with additional heavy
  rainfall.

&&

.DISCUSSION...
Issued at 334 PM CDT Mon Jun 17 2024

An active stormy pattern continues today and tomorrow with
multiple additional rounds of showers and thunderstorms expected
through early Wednesday. For this afternoon and evening, a
surface warm front currently sits over central/northern Iowa
with an elevated 925 hPa boundary further north over southern
Minnesota. Elevated storms have developed near the latter
boundary where the environment is somewhat favorable for some
marginally-severe hail or wind gusts, especially as the surface
boundary lifts north and instability becomes more surface-based.
However, the current activity near Fairmont has developed
before this destabilization can really get going, which may
help to limit the severe threat.

The warm front will steadily lift northward tonight, accompanied
by an impressive 40-60 kt low-level jet. Forcing and moisture
transport associated with this jet will favor additional
widespread storms along the advancing warm front, some of which
will likely produce additional heavy rainfall. Fortunately the
northeastward storm motion will increase so that training along
the front doesn't appear to be a significant issue, but with
several favorable ingredients for heavy rainfall rates in place,
there could still be some 2" to 4" pockets embedded with in
otherwise broad 1" to 2" amounts. Several high-resolution models
suggest this could occur south of the Twin Cities metro into
western Wisconsin, so the ongoing Flash Flood Watch was expanded
to include these areas.

On Tuesday the entire area will be in the warm sector as the
warm front continues to lift northward, setting the stage for
additional strong to severe thunderstorms with a cold front that
will swing through from west to east during the afternoon and
evening. Much of the severe threat will be dependent upon
airmassdestabilization behind tonight's activity, which some
indications suggest a strongly unstable airmass across western
and central Minnesota by afternoon. If this occurs, severe
storms will certainly be a possibility particularly over
northern portions of the forecast area where deep-layer shear
will be more supportive. Damaging wind gusts and a few instances
of severe hail will be the main threats. Given the magnitude of
instability and downdraft potential, combined with weaker deep-
layer shear, it seems more likely that activity will become
cold pool dominant and cut back on the threat for widespread
wind potential. However low-level shear will be relatively high,
so will need to watch for some bowing structures just in case.

Due to the progressive nature of Tuesday's front, the overall
heavy rainfall threat will be somewhat limited. However,
ingredients will remain very supportive of heavy rainfall rates
with this activity, which could again support a widespread 1" to
locally 2" with this activity. Given the wet antecedent
conditions, a localized flash flood threat will persist into
early Wednesday morning when the front finally exits to the
east.

There will be a relative break in the action on Wednesday,
however persistent southwest upper flow will mean a continued
active weather pattern through the rest of the week and into the
first half of the weekend. Some of this activity could again
produce heavy rainfall amounts, so area rivers and streams will
need to be monitored closely for several more days.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 103 PM CDT Mon Jun 17 2024

Mainly light to moderate rain will impact terminals through
much of the day. Cigs will be primarily MVFR/VFR, but brief
periods of IFR are possible. Winds will start out of the east
before shifting more southerly as the frontal boundary lifts
north this afternoon. They will generally persist at 5-10 kts,
but will increase in speed and gustiness overnight, primarily
out of the southeast. Winds turn more southerly on Tuesday
morning gusting 25 to 30 knots. A brief break in rain/clouds
will occur after midnight into Tuesday morning before another
round of showers/storms develop Tuesday afternoon. Tuesday
should start out dry through 18z.

KMSP...Primarily light rain/showers will impact the terminal
through late this evening. -TSRA after 00z this evening as the
warm front lifts north. Winds will be 10 kts this afternoon,
but gusting up to 25-30 kts from the south Tuesday morning.
MSP should remain dry after this evening's rain and TSRA. The
next round of storms will arrive just after the end of this TAF
period tomorrow evening.

/OUTLOOK FOR KMSP/
WED...VFR/MVFR, chc -TSRA/-SHRA. Wind N 5-10kts.
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind E 5-10kts.
FRI...VFR/MVFR, chc -TSRA/-SHRA. Wind S 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch through Wednesday morning for Anoka-Benton-Carver-
     Chippewa-Chisago-Dakota-Douglas-Goodhue-Hennepin-Isanti-
     Kanabec-Kandiyohi-Le Sueur-McLeod-Meeker-Mille Lacs-
     Morrison-Pope-Ramsey-Renville-Rice-Scott-Sherburne-Sibley-
     Stearns-Stevens-Swift-Todd-Washington-Wright.
WI...Flood Watch through Wednesday morning for Barron-Chippewa-Dunn-
     Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

DISCUSSION...DPH
AVIATION...BPH
Hazardous weather outlook, Jun 17, 3:48 PM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
348 PM CDT Mon Jun 17 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
182100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
348 PM CDT Mon Jun 17 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms will return this afternoon and overnight. A few
storms may become severe with isolated large hail and damaging
winds. Flash flooding is possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rounds of thunderstorms are expected through much of
the week. Severe weather, heavy rainfall, and flash flooding are
possible with each of these rounds.

The risk for flooding along area rivers will increase through the
week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening through
Tuesday night.

In the hours before

Local storm report, Jun 17, 6:00 PM CDT, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
600 PM CDT Mon Jun 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Rain             St. James               43.98N 94.63W
06/17/2024  M1.20 Inch       Watonwan           MN   Trained Spotter

            Rainfall so far for Monday.

&&

CTG
Special weather statement, Jun 17, 8:23 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
823 PM CDT Mon Jun 17 2024

MNZ054>056-180215-
Chippewa MN-Lac Qui Parle MN-Swift MN-
823 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND SOUTHWESTERN SWIFT COUNTIES THROUGH 915 PM
CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm over
Madison, or 22 miles west of Montevideo, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, Dawson, Appleton, Milan, Cerro Gordo, Hagen, Louisburg,
Appleton Airport, and Madison Airport.

This includes the following highways...
 U.S. Highway 12 between mile markers 19 and 21.
 U.S. Highway 212 between mile markers 9 and 19.
 U.S. Highway 75 between mile markers 102 and 112.
 U.S. Highway 59 between mile markers 136 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4519 9615 4518 9610 4524 9610 4524 9612
      4531 9608 4516 9577 4487 9613 4495 9630
TIME...MOT...LOC 0123Z 214DEG 28KT 4498 9618

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CTG
Special weather statement, Jun 17, 8:34 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
834 PM CDT Mon Jun 17 2024

MNC127-129-180300-
Redwood-Renville-
834 PM CDT Mon Jun 17 2024

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Redwood...Renville...

* Until 1000 PM CDT.

* At 833 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area. Up to one inch of rain has already fallen.

* Some locations that will experience minor flooding include...
  Redwood Falls, North Redwood, and Redwood Falls Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4450 9514 4455 9523 4464 9515 4460 9502

CTG
Special weather statement, Jun 17, 9:54 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
954 PM CDT Mon Jun 17 2024

MNZ054-056-064-180330-
Chippewa MN-Yellow Medicine MN-Lac Qui Parle MN-
954 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAC QUI PARLE...
NORTHEASTERN CHIPPEWA AND NORTH CENTRAL YELLOW MEDICINE COUNTIES
THROUGH 1030 PM CDT...

At 954 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boyd, or 6 miles southwest of Montevideo, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Montevideo, Clarkfield, Watson, Boyd, and Montevideo Airport.

This includes the following highways...
 U.S. Highway 212 between mile markers 26 and 40.
 U.S. Highway 59 between mile markers 99 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4487 9599 4515 9574 4516 9561 4507 9536
      4479 9582
TIME...MOT...LOC 0254Z 227DEG 36KT 4489 9582

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CTG
Special weather statement, Jun 17, 10:14 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1014 PM CDT Mon Jun 17 2024

MNZ056-057-065-180400-
Chippewa MN-Kandiyohi MN-Renville MN-
1014 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHIPPEWA...SOUTHERN
KANDIYOHI AND NORTHWESTERN RENVILLE COUNTIES THROUGH 1100 PM CDT...

At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prinsburg, or 21 miles southwest of Willmar, moving northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Willmar, Renville, Raymond, Prinsburg, Pennock, Kandiyohi, Blomkest,
Svea, Willmar Airport, and Priam.

This includes the following highways...
 U.S. Highway 12 between mile markers 66 and 80.
 U.S. Highway 212 between mile markers 64 and 65.
 U.S. Highway 71 between mile markers 110 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4478 9523 4485 9540 4522 9517 4510 9480
TIME...MOT...LOC 0313Z 212DEG 35KT 4487 9527

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CTG
Special weather statement, Jun 17, 10:22 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1022 PM CDT Mon Jun 17 2024

MNZ055>057-180400-
Chippewa MN-Kandiyohi MN-Swift MN-
1022 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHIPPEWA...
SOUTHEASTERN SWIFT AND WEST CENTRAL KANDIYOHI COUNTIES THROUGH 1100
PM CDT...

At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Clara City, or 12 miles northeast of Montevideo,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kerkhoven, Maynard, Murdock, Pennock, De Graff, Monson Lake State
Park, and Gluek.

This includes U.S. Highway 12 between mile markers 51 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4536 9542 4527 9503 4488 9549 4499 9560
TIME...MOT...LOC 0322Z 212DEG 35KT 4502 9549

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:23 PM CDTSpecial Weather StatementMPXLac qui Parle52 min
Jun 17, 8:34 PM CDTSpecial Weather StatementMPXRedwood86 min
Jun 17, 8:54 PM CDTRiver Flood WarningMPXRedwood5 days
Jun 17, 8:56 PM CDTRiver Flood WarningMPXBlue Earth, Brown, Nicollet15 days
Jun 17, 9:28 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine32 min
Jun 17, 9:44 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine46 min
Jun 17, 9:54 PM CDTSpecial Weather StatementMPXChippewa36 min
Jun 17, 10:14 PM CDTSpecial Weather StatementMPXKandiyohi46 min
Jun 17, 10:22 PM CDTSpecial Weather StatementMPXChippewa38 min
Jun 17, 11:04 PM CDTSpecial Weather StatementMPXYellow Medicine26 min
Jun 17, 11:05 PM CDTSpecial Weather StatementMPXPope25 min
Jun 17, 11:06 PM CDTSpecial Weather StatementMPXDouglas, Pope24 min
Jun 17, 11:19 PM CDTSevere Thunderstorm WarningMPXChippewa, Yellow Medicine29 min
Jun 17, 11:25 PM CDTSpecial Weather StatementMPXStearns35 min
Jun 17, 11:31 PM CDTSevere Thunderstorm WarningMPXStearns22 min
Jun 18, 12:54 AM CDTSevere Thunderstorm WarningMPXTodd36 min
Jun 18, 10:36 AM CDTRiver Flood WarningMPXBlue Earth, Nicollet14 days
Jun 18, 4:01 PM CDTSevere Thunderstorm WarningMPXPope29 min
Jun 18, 5:45 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd30 min
Jun 18, 6:02 PM CDTSevere Thunderstorm WarningMPXMorrison, Stearns13 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.